Arizona, 2011Extreme Cold in Arizona, February 1 to 3, 2011
February 1 to 3, 2011 · NWS FGZ · 2 events in 2 counties and zones
A very cold and windy arctic air mass moved into northern Arizona. This caused temperatures to plummet to near the coldest readings of all time.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very cold and windy arctic air mass moved into northern Arizona. This caused temperatures to plummet to near the coldest readings of all time. Strong northeasterly winds brought even colder wind chill temperatures. These cold temperatures, winds, and little snow cover on roofs brought another round of frozen pipes, busted pipes, and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 1, 3:52 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 1, 3:52 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 PM MST TUE FEB 1 2011
.SYNOPSIS...A VERY COLD AIRMASS WILL SETTLE INTO NORTHERN ARIZONA
FOR THE NEXT COUPLE DAYS BEHIND AN ARCTIC COLD FRONT CURRENTLY
SHIFTING SOUTHWARD ACROSS THE STATE. CHANCES FOR SHOWERS WILL
PERSIST OVER THE COMING 24 HOURS...PRIMARILY FOR THE MOUNTAINS OF
FAR EASTERN ARIZONA. STRONG NORTHEAST WINDS WILL PRODUCE VERY COLD
WIND CHILL VALUES ACROSS THE HIGH COUNTRY WEDNESDAY NIGHT AND
THURSDAY MORNING. DRY AND WARMER WEATHER WILL RETURN FOR THE END OF
THE WEEK.
&&
.DISCUSSION...CHANCES FOR PRECIPITATION AND BREEZY NORTHWESTERLY
WINDS WILL PERSIST THROUGH THIS EVENING AS A WEATHER SYSTEM DROPS
SOUTHWARD ACROSS THE STATE. THE MAIN THREAT FOR APPRECIABLE
ACCUMULATING SNOWS WILL GENERALLY BE CONFINED TO MOUNTAINS OF
NORTHEASTERN ARIZONA...THOUGH LIGHTER SHOWERS MAY CONTINUE AT TIMES
FURTHER WESTWARD.
FOR WEDNESDAY MORNING THROUGH EARLY THURSDAY...VERY COLD
TEMPERATURES AND STRONG WINDS WILL COMBINE TO CREATE VERY COLD WIND
CHILLS...WITH BELOW ZERO VALUES EXPECTED ACROSS MUCH OF THE HIGH
COUNTRY. NORTHEASTERLY WIND GUSTS TO AROUND 40 MPH MAY
DEVELOP...ESPECIALLY ALONG SOUTHWEST-FACING SLOPES OF THE MOGOLLON
RIM. THOUGH ISOLATED...EVEN STRONGER GUSTS CAN BE ANTICIPATED NEAR
THE SAN FRANSISCO PEAKS. SLIGHT CHANCES FOR SHOWERS WILL PERSIST
NEAR THE NEW MEXICO BORDER.
FROM FRIDAY THROUGH SUNDAY...DRY AND WARMER WEATHER WILL RETURN WITH
DAYTIME TEMPERATURES GRADUALLY RISING TO NEAR NORMAL LEVELS.
&&
.AVIATION...FOR THE 00Z PACKAGE...AN ARCTIC FRONT WILL SWEEP
SOUTHWARD INTO CENTRAL AZ THIS EVENING. NORTHWEST WINDS WILL VEER
NORTHEAST BEHIND THE FRONT AND INCREASE TO 15 TO 25 KTS. LOCATIONS
SOUTHEAST OF LARGE TERRAIN FEATURES COULD SEE GUSTS IN EXCESS OF 40
KTS LATE TONIGHT INTO WEDNESDAY MORNING. SCT SHSN WITH MVFR/IFR
CONDITIONS WILL MAINLY DEVELOP MAINLY EAST OF A KGCN-KFLG-KPAN LINE
TONIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..............KD
AVIATION............MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Feb 1, 2:50 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST TUE FEB 1 2011
AZZ004>018-037>040-021400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
250 PM MST TUE FEB 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
AN ARCTIC COLD FRONT WILL PUSH SOUTHWARD ACROSS ARIZONA INTO TONIGHT
WITH SNOW SHOWERS EXPECTED FOR PORTIONS OF NORTHERN ARIZONA.
ACCUMULATIONS BY EARLY WEDNESDAY MORNING MAY BE IN THE 2 TO 5 INCH
RANGE IN THE MOUNTAINS OF APACHE COUNTY WITH ONLY LIGHTER AMOUNTS
ELSEWHERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FOR WEDNESDAY THROUGH THURSDAY MORNING...VERY COLD TEMPERATURES AND
STRONG WINDS WILL COMBINE TO CREATE VERY COLD WIND CHILLS...WITH
BELOW ZERO VALUES EXPECTED ACROSS MUCH OF THE HIGH COUNTRY. WIND
GUSTS TO AROUND 40 MPH MAY DEVELOP...ESPECIALLY ALONG
SOUTHWEST-FACING SLOPES OF THE MOGOLLON RIM. THOUGH ISOLATED...EVEN
STRONGER GUSTS CAN BE ANTICIPATED NEAR THE SAN FRANSISCO PEAKS.
PERSONS PLANNING OUTDOOR ACTIVITIES FROM TONIGHT THROUGH THURSDAY
SHOULD BE PREPARED FOR VERY COLD AND WINDY CONDITIONS.
KD
Extreme Cold/Wind Chill, Western Mogollon Rim
- When
- February 1, 6:00 PM MST to February 3, 10:00 AM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The temperatures stayed well below freezing for over 36 hours with strong northeasterly winds. The Flagstaff airport experienced the 7th coldest recorded high temperature (12F) and had a windchill of -23F. The sensor at top of Arizona Snowbowl (11,500 feet) had a wind chill of -64F. The Flagstaff Fire Department received over two dozen calls on the 3rd for frozen pipes, busted pipes, and flooding. Several schools were closed and several buildings on the Northern Arizona University campus were closed when sprinkler pipes froze and broke.
Extreme Cold/Wind Chill, White Mountains
- When
- February 1, 8:00 PM MST to February 3, 10:00 AM MST
- Where
- White Mountains forecast zone
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Very cold conditions lead to freezing and burst pipes in the White Mountains. About two dozen businesses, schools, and homes had frozen pipes.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Winter Weather in Vermont, February 1, 20112 deaths · $10,000 · 2 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276905, 276906.